| Model Number |
PED-475-20 |
| Medical Device Problem Codes |
Material Deformation (2976); Activation Failure (3270)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/31/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received information regarding a marksman which had according type damage at the distal end resulting in resistance during delivery of the pipeline stent during which the stent failed to open and broke.The patient was being treated for an unruptured saccular left cavernous sinus aneurysm.The aneurysm max diameter was 13.2mm and the neck diameter was 6.2mm.Vessel tortuosity was normal.It was reported that all devices were prepared per the instructions for use (ifu).The marksman microcatheter was in place.The pipeline was being delivery.During the pipeline deployment the distal end failed to open.The physician attempted to release the slack in the system but it did not resolve the issue.The pipeline was not positioned in a bend.The pipeline stent was resheathed less than or equal to 2 times.During the deployment process, marksman microcatheter became accordioned and the pipeline became stuck and the stent broke into two pieces.It was noted that the distal piece of the pipeline remained within the catheter.Both devices were removed together and replaced to complete the procedure.There was no harm or injury to the patient.
Additional Manufacturer Narrative
H3: analysis of the pipeline flex embolization device (lot no.B065618) and marksman catheter (lot no.220523544) found that the braid was returned detached from the pusher.The pipeline flex embolization device was returned within the marksman catheter.The pipeline flex pusher was removed (pulled proximally) from within the marksman catheter without issue.No bends or kinks were found with the pipeline flex pusher.The pipeline flex distal hypotube and ptfe shrink tubing were found intact.No stretching of the pipeline flex pusher was observed.The pipeline flex pusher was found detached at the distal hypotube weld (solder joint).As the braid was returned already detached from the pusher the braid ends (proximal, distal) could not be identified.The pipeline flex braid ends were found open, but damaged (frayed).The marksman catheter was then examined.The marksman catheter total length was measured to be 157.5 cm and the useable length was measured to be 150.0 cm which is within specification (specification: 150 cm ± 3 cm).No damage was found with the marksman catheter hub.The marksman catheter body was found accordioned from 27.5 cm to 23.5 cm, and from 9.5 cm to 4.0 cm from the distal tip.No damage was found with the marksman distal marker/tip.An in-house 0.026¿ mandrel was inserted through the marksman catheter.The pipeline flex pusher proximal resheathing pad and restraint were pushed out from within the marksman catheter.The distal pipeline flex pusher (ptfe sleeves, distal marker, and tip coil) were not located during analysis.However, examination of the as returned images shows the distal core wire, ptfe sleeves, and tip coil protruding from within the marksman distal tip.Therefore, the detached distal pipeline flex pusher was likely lost at medtronic during decontamination or handling.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open¿ could not be confirmed, as the device has been fully deployed and re-sheathed.Possible causes for failure to open are patient vessel tortuosity, damaged braid, braid improperly sized to an anatomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents, or inappropriate anatomy.In this event, it is possible the damage found with the braid (fraying) contributed to the event.However, the root cause could not be determined.Regarding the customer¿s report of ¿lockup/resistance at distal segment of catheter¿ could not be confirmed.However, the customer¿s report of ¿catheter accordion¿ was confirmed.From the damage seen with the marksman (catheter accordioned); it appears there was high force used.It is likely this damage occurred when the customer attempted to advance/retrieve the pipeline flex through the marksman catheter against resistance.Regarding the customer¿s report of ¿pipeline damaged during delivery/retrieval¿ the issue was confirmed as the pusher was found detached.It is likely the pusher detached due to the reported resistance.H6: method code updated to b19.Result code updated to c070601 and c070603.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
No additional information received.
Event or Problem Description
Additional information received indicated after the system was withdrawn from the body, the stent was divided into two parts, one was at the system, and the other was broken, and the pushwire was not broken.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.